|I switched, but I'm still losing fat!
Apr 5, 2008
I have had a lot of problems with lipoatrophy. Now I'm taking atazanavir and saquinavir with a ritonavir booster. I have had an increase in breast size and seem to be experiencing some facial fat loss. I am quite disappointed. I thought I was avoiding these kinds of problems by switching to these drugs. Any advice and information would be greatly appreciated.
| Response from Dr. Pierone
As a general rule, protease inhibitors tend to be associated with lipohypertrophy. Breast enlargement, abnormal fat deposits, and abdominal protuberance are manifestations of lipohypertrophy. Nucleosides, especially d4T and AZT tend to be associated with lipoatrophy. From your post, I assume you are only on these 3 protease inhibitors and no nucleosides. Even without nucleosides on board sometimes lipoatrophy may progress, although this is not common. Depending on your treatment history and available options it might be possible to revamp your regimen to lessen the chance of progressive lipohypertrophy. There are scant data yet, but it may be that integrase inhibitors (raltegravir) and second generation NNRTI's (etravirine) may be another option to control viremia with less metabolic impact. Also, for established facial lipoatrophy Radiesse and Sculptra are very helpful. If you repost with your treatment history and details of resistance mutations (if present) I might be better able to guide you. Thanks for posting and best of luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.